Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 8, NWS Los Angeles, CA

July 2, 2023Los Angeles County, Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this beach hazards statement at Jul 2, 2023, 1:20 PM PDT for Los Angeles County, Santa Barbara County, Ventura County, California. It took effect at Jul 2, 2023, 3:00 PM PDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Jul 2, 2023, 1:20 PM PDT (20:20 UTC)
In effect from
Jul 2, 2023, 3:00 PM PDT
Expired
Jul 6, 2023, 1:54 AM PDT
In force
3 days
Issued by
NWS Los Angeles, CA

Counties Los Angeles County, CA, Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 6 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

333 
WHUS46 KLOX 022020
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
120 PM PDT Sun Jul 2 2023

CAZ087-350-354-362-366-030430-
/O.NEW.KLOX.BH.S.0008.230702T2200Z-230706T1000Z/
Catalina and Santa Barbara Islands-
Santa Barbara County Southeastern Coast-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
120 PM PDT Sun Jul 2 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE WEDNESDAY
NIGHT...

* WHAT...Abnormally high tides around 7 to 9 feet are expected.

* WHERE...Catalina and Santa Barbara Islands, Santa Barbara 
  County Southeastern Coast, Ventura County Beaches, Malibu 
  Coast and Los Angeles County Beaches.

* WHEN...Through late Wednesday night.

* IMPACTS...Pooling of sea water is possible around high tide at 
  beach and harbor areas that is uncommon with normal tidal 
  ranges. Enhanced beach erosion is also possible. No significant 
  damage is expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
9 follow-up statements
879 
WHUS46 KLOX 022056
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
156 PM PDT Sun Jul 2 2023

CAZ087-350-354-362-366-030500-
/O.CON.KLOX.BH.S.0008.230702T2200Z-230706T1000Z/
Catalina and Santa Barbara Islands-
Santa Barbara County Southeastern Coast-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
156 PM PDT Sun Jul 2 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Abnormally high tides around 7 to 7.4 feet are expected.

* WHERE...Catalina and Santa Barbara Islands, Santa Barbara 
  County Southeastern Coast, Ventura County Beaches, Malibu 
  Coast and Los Angeles County Beaches.

* WHEN...Through late Wednesday night.

* IMPACTS...Pooling of sea water is possible around high tide at 
  beach and harbor areas that is uncommon with normal tidal 
  ranges. Enhanced beach erosion is also possible. No 
  significant damage is expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
174 
WHUS46 KLOX 030139
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
639 PM PDT Sun Jul 2 2023

CAZ087-350-354-362-366-031500-
/O.CON.KLOX.BH.S.0008.000000T0000Z-230706T1000Z/
Catalina and Santa Barbara Islands-
Santa Barbara County Southeastern Coast-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
639 PM PDT Sun Jul 2 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Abnormally high tides around 7 to 7.4 feet are expected.

* WHERE...Catalina and Santa Barbara Islands, Santa Barbara 
  County Southeastern Coast, Ventura County Beaches, Malibu 
  Coast and Los Angeles County Beaches.

* WHEN...Through late Wednesday night.

* IMPACTS...Pooling of sea water is possible around high tide at 
  beach and harbor areas that is uncommon with normal tidal 
  ranges. Enhanced beach erosion is also possible. No 
  significant damage is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
349 
WHUS46 KLOX 030851
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
151 AM PDT Mon Jul 3 2023

CAZ087-350-354-362-366-032100-
/O.CON.KLOX.BH.S.0008.000000T0000Z-230706T1000Z/
Catalina and Santa Barbara Islands-
Santa Barbara County Southeastern Coast-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
151 AM PDT Mon Jul 3 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Abnormally high tides around 7 to 7.4 feet are expected.

* WHERE...Catalina and Santa Barbara Islands, Santa Barbara 
  County Southeastern Coast, Ventura County Beaches, Malibu 
  Coast and Los Angeles County Beaches.

* WHEN...Through late Wednesday night.

* IMPACTS...Pooling of sea water is possible around high tide at 
  beach and harbor areas that is uncommon with normal tidal 
  ranges. Enhanced beach erosion is also possible. No 
  significant damage is expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
648 
WHUS46 KLOX 032050
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
150 PM PDT Mon Jul 3 2023

CAZ087-350-354-362-366-041000-
/O.CON.KLOX.BH.S.0008.000000T0000Z-230706T1000Z/
Catalina and Santa Barbara Islands-
Santa Barbara County Southeastern Coast-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
150 PM PDT Mon Jul 3 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Abnormally high tides around 7 to 7.5 feet are expected.

* WHERE...Catalina and Santa Barbara Islands, Santa Barbara 
  County Southeastern Coast, Ventura County Beaches, Malibu 
  Coast and Los Angeles County Beaches.

* WHEN...Through late Wednesday night.

* IMPACTS...Pooling of sea water is possible around high tide at 
  beach and harbor areas that is uncommon with normal tidal 
  ranges. Enhanced beach erosion is also possible. No 
  significant damage is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Munroe
242 
WHUS46 KLOX 040848
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
148 AM PDT Tue Jul 4 2023

CAZ087-350-354-362-366-041700-
/O.CON.KLOX.BH.S.0008.000000T0000Z-230706T1000Z/
Catalina and Santa Barbara Islands-
Santa Barbara County Southeastern Coast-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
148 AM PDT Tue Jul 4 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Abnormally high tides around 7 to 7.5 feet are expected.

* WHERE...Catalina and Santa Barbara Islands, Santa Barbara 
  County Southeastern Coast, Ventura County Beaches, Malibu 
  Coast and Los Angeles County Beaches.

* WHEN...Through late Wednesday night.

* IMPACTS...Pooling of sea water is possible around high tide at 
  beach and harbor areas that is uncommon with normal tidal 
  ranges. Enhanced beach erosion is also possible. No 
  significant damage is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
805 
WHUS46 KLOX 041533
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
833 AM PDT Tue Jul 4 2023

CAZ087-350-354-362-366-051300-
/O.CON.KLOX.BH.S.0008.000000T0000Z-230706T1000Z/
Catalina and Santa Barbara Islands-
Santa Barbara County Southeastern Coast-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
833 AM PDT Tue Jul 4 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Abnormally high tides around 7 to 7.5 feet are expected.

* WHERE...Catalina and Santa Barbara Islands, Santa Barbara 
  County Southeastern Coast, Ventura County Beaches, Malibu 
  Coast and Los Angeles County Beaches.

* WHEN...Through late Wednesday night.

* IMPACTS...Pooling of sea water is possible around the evening 
  high tide at beach and harbor areas that is uncommon with normal
  tidal ranges. Enhanced beach erosion is also possible. No 
  significant damage is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
401 
WHUS46 KLOX 050905
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
205 AM PDT Wed Jul 5 2023

CAZ087-350-354-362-366-052200-
/O.CON.KLOX.BH.S.0008.000000T0000Z-230706T1000Z/
Catalina and Santa Barbara Islands-
Santa Barbara County Southeastern Coast-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
205 AM PDT Wed Jul 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Abnormally high tides around 7 to 7.5 feet are expected.

* WHERE...Catalina and Santa Barbara Islands, Santa Barbara 
  County Southeastern Coast, Ventura County Beaches, Malibu 
  Coast and Los Angeles County Beaches.

* WHEN...Through late tonight.

* IMPACTS...Pooling of sea water is possible around the evening
  high tide at beach and harbor areas that is uncommon with normal
  tidal ranges. Enhanced beach erosion is also possible. No
  significant damage is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
592 
WHUS46 KLOX 060548
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1048 PM PDT Wed Jul 5 2023

CAZ087-350-354-362-366-061000-
/O.CON.KLOX.BH.S.0008.000000T0000Z-230706T1000Z/
Catalina and Santa Barbara Islands-
Santa Barbara County Southeastern Coast-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
1048 PM PDT Wed Jul 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* WHAT...Abnormally high tides around 7 to 7.5 feet are expected.

* WHERE...Catalina and Santa Barbara Islands, Santa Barbara 
  County Southeastern Coast, Ventura County Beaches, Malibu 
  Coast and Los Angeles County Beaches.

* WHEN...Until 3 AM PDT Thursday.

* IMPACTS...Pooling of sea water is possible around the evening 
  high tide at beach and harbor areas that is uncommon with 
  normal tidal ranges. Enhanced beach erosion is also possible. 
  No significant damage is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Hall
518 
WHUS46 KLOX 060854
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
154 AM PDT Thu Jul 6 2023

CAZ087-354-362-366-062100-
/O.CAN.KLOX.BH.S.0008.000000T0000Z-230706T1000Z/
/O.NEW.KLOX.BH.S.0009.230706T0900Z-230707T0300Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
154 AM PDT Thu Jul 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and breaking waves are expected 
  due to elevated surf of 3 to 6 feet.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast and Los Angeles County Beaches.

* WHEN...Through this evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can wash people off beaches and rocks, and 
  capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

CAZ350-061000-
/O.CAN.KLOX.BH.S.0008.000000T0000Z-230706T1000Z/
Santa Barbara County Southeastern Coast-
154 AM PDT Thu Jul 6 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Tidal conditions are improving and the beach hazards statement is
being cancelled.

$$

Hall

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jul 2, 11:17 AM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 2, 11:17 AM PDT, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1117 AM PDT Sun Jul 2 2023

.SYNOPSIS...02/923 AM.

High pressure aloft will bring hot conditions to interior valleys,
mountains and deserts through Monday, with warm conditions over
coastal valleys, and mild and cloudy conditions at beaches.
Modest cooling but still very warm conditions will follow Tuesday
and Wednesday, with more significant cooling Thursday and Friday.
Another warm up likely next week.

&&

.SHORT TERM (TDY-TUE)...02/931 AM.

***UPDATE***

Forecast on track for today as high pressure aloft and a shallow
marine layer remain dominant, with similar to slightly warmer
conditions today compared to yesterday. The marine layer,
currently sitting at 1200 feet deep, will keep coastal sections
moderated with temperatures around normal. Going inland,
temperatures compared to normal will rise sharply, with coastal
valleys around 5 degrees above normal, and mountains/interior
valleys/deserts 10-15 degrees above normal. The current suite of
Excessive Heat Warnings and Heat Advisories will remain in place
with no plans of expansion for today. For tomorrow however
conditions now look just as hot over interior areas and warmer
for coastal areas, thanks to slightly weaker onshore flow, some
breezy northwest flow, and the upper level high peaking. As a
result, will likely be extended Heat Warnings and Advisories
through tomorrow for the same areas now in effect, and may need to
add a valley or two.

***From Previous Discussion***

592-593 dam hgts are overhead and the onshore flow is about a MB
strong both to the east and to the north. The marine layer is
about 1000 ft deep. The marine layer stratus made an aggressive
push across the coasts and into the lower vlys last evening but
now the stratus is retreating esp across LA county. This retreat
is likely due to the entire eddy pulling to the west and taking
the low clouds with it. The much bigger than expected eddy ydy
hindered the warming in the vlys. The eddy will not exert as much
influence today and there will be decent warming across the
csts/vlys make today the warmest day of the heat event. A wind
shift to the SSW will bring 4 to 8 degrees of cooling to most of
the interior of SLO county (even with the cooling Paso Robles will
still reach 106 degrees). It will be a dangerously hot day in the
mtns and interior with widespread triple digit reading. The
Antelope Vly will really sizzle with max temps fcst to reach 108
to 112 degrees. Please see the product LAXNPWLOX for all of the
heat details.

Further hgt falls and continued onshore flow will lead to 5 to 10
degrees of cooling for the non coastal areas on Tuesday. This
cooling will actually bring many max temps to a few degrees blo
normal. Firework shows slated for the coastal communities will
likely be spoiled by an early evening low cloud arrival.

.LONG TERM (WED-SAT)...02/337 AM.

Deterministic and ensemble means both show the upper high
shifting to the south and east as slightly cyclonic WSW flow moves
over the southern half of the state. This would be a a dry flow
pattern. one fifth of the ensemble solutions favor moving the
center of the high close to the four-corners, which would be more
favorable for monsoon convection,

There will be strong 8 to 9 mb onshore push each afternoon. The
night through morning low cloud pattern will continue pushing into
the lower vlys. The strong onshore push and relatively high hgts
will likely keep the west facing beaches mostly cloudy through the
days.  Look for minimal cooling Wed through Fri. Max temps will
fall to near normal on Tuesday and then will be 3 to 6 degrees blo
normal on Friday.

The upper high should shift further east next Saturday while the
onshore flow remains unchanged to the east. There may be a little
offshore push in the morning from the north which might push the
stratus around a little as well as bring some warming to the
northern vlys and the SBA south coast. Otherwise, lowering hgts
will lead to a few degrees of cooling.

&&

.AVIATION...02/1814Z.

At 1705Z at KLAX, the marine layer was 1000 ft deep. The top of
the inversion was at 4400 ft with a temp of 28 deg C.

Low confidence in the coastal TAFs due to timing of CIG arrival
tonight and frequent changes in Vsby overnight. KSMO and KLAX may
scatter and reform throughout the day until cigs come back in for
the night. Moderate confidence in KBUR and KVNY, there is a 10%
chance of BKN004 CIGS from 10Z-16Z. High confidence in desert
TAFs.

KLAX...Low confidence in TAF. Arrival of CIGs tonight may be
delayed by up to 2 hours. Overnight expect frequent changes in
Vsby from 1/2SM-5SM. No significant easterly wind component is
expected.

KBUR...Moderate confidence in TAF. There is a 10%
chance of BKN004 CIGS from 10Z-16Z.

&&

.MARINE...02/859 AM.

Fairly high confidence that winds and seas will mostly remain
below Small Craft Advisory (SCA) levels across the entire waters
through Tuesday. However, there is a chance of SCA level winds
over the outer waters from Point Conception to San Nicolas Island
and western portions of the Santa Barbara Channel during the
afternoon and evening hours today (20% chance) and Monday (30-40%
chance). There is a 40% chance of SCA winds over the outer waters
Wednesday and Thursday, and a 40-50% chance of SCA winds over the
western Santa Barbara Channel on Thursday.

Widespread ocean fog is expected this morning and again tonight,
with patchy dense fog possible.

&&

.BEACHES...02/156 AM.

This evening through Tuesday evening, a long period southerly
swell will bring a minor risk of coastal flooding (30-40% chance)
during evening high tides to south-facing beaches in L.A. and
Ventura Counties. The minor coastal flooding chances are greatest
Tuesday, with a 20% chance of occuring again Wednesday evening.

Flooding of sea water is possible around the time of high tide,
over vulnerable low-lying coastal areas such as parking lots,
beaches, and walkways. Significant damage to roads or structures
is NOT expected.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect until 8 PM PDT this evening for zones
      38-345-377>379. (See LAXNPWLOX).
     Excessive Heat Warning in effect until 8 PM PDT this evening
      for zones 88-343-344-381>383. (See LAXNPWLOX).
PZ...NONE.

&&

PUBLIC...Rorke/Kittell
AVIATION...Schoenfeld
MARINE...Lund/Schoenfeld
BEACHES...Lund/Schoenfeld
SYNOPSIS...RK

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.